|Anadrol side effects
Jan 5, 2001
Hey Dr. Bob,
My doc wants me to take anadol for my anemia. You seem to favor Procrit. What's the scoop. i certainly don't want any additional side effects as I've had or have almost all of them.
Many thanks and Holiday Cheer
Response from Dr. Frascino
Anadrol is a androgenic/anabolic/ steroid. It can raise hemoglobin levels by stimulating the production of erythropoietin which in turn stimulates the production of new red blood cells. The worry is that these potent drugs have many other effects and side effects as well some of which are of particular concern to those of us who are HIV positive. Common complications associated with the use of these agents in women -- virilization, irregular menses, and hirsutism -- often preclude their use. In men, common complications of therapy include acne, testicular atrophy, and infertility. Reports of cardiomyopathy, hypercoagulation, hepatocellular carcinoma, psychiatric disorders, and sudden death have been documented in athletes using these drugs for performance enhancement.
The use of potent oral androgenic/anabolic steroids, like Anadrol, is of particular concern in HIV-infected individuals, because of increased stress on the liver enzyme systems, liver toxicities, and lipid abnormalities (decreased HDL, increased LDL). Androgenic/anabolic steroid-induced lipid abnormalities may increase our risk of atherosclerosis and coronary artery disease.
Recently, there have been attempts to treat lipodystrophy (fat redistribution syndrome, lipoatrophy) with androgenic/anabolic steroids. The results to date have been very disappointing. In fact, many of us also have antiretroviral-induced metabolic complications ( cholesterol, and triglycerides problems) which can be further exacerbated by androgenic/anabolic steroid-induced lipid changes (the "good" and the "bad" cholesterol go in the wrong direction). If your liver is already stressed, from anti-retroviral drugs or Hepatitis for example, caution should be advised before stressing it further by using potentially liver toxic drugs. This is particularly true when there is a safer alternative available. That is why I favor Procrit.
Procrit has been studied extensively in HIV-infected individuals. Anadrol has not (although there are several studies underway which should give us additional information). Procrit has essentially no side effects -- Anadrol has a long list of potential problems. You are correct when you certainly don't need any additional drug side effect problems. We all deal with plenty of them on a daily basis. The reason some folks want to risk a steroid for treatment of their anemia probably centers on the fact that Anadrol is an oral medication whereas Procrit has to be injected. However when you look at the safety profile and potential problems of the two therapies the choice becomes clearer. The other thing to consider is that Procrit generally works more quickly than Anadrol. It may take 3-6 months for anadrol to work whereas Procrit usually is effective within weeks. The other good news about Procrit is that the new once per week dosing schedule seems to work just as well as the old three times per week schedule.
In summary anabolic/androgenic steroids have there place in medicine and in the treatment of some HIV-related conditions. However, in the treatment of HIV-related anemia, I would strongly opt for Procrit as it is safer, has been studied in HIV-positive folks, appears more effect, and generally works more quickly.
That's the scoop from my perspective. Hope it helps clarify your options.
Thanks for the Holiday cheer!
Kind of physician considered specialist for anemia
Is it fatigue?
- Diarrhea After Receptive Anal Sex Without Condom Does It Mean I Have HIV
- Tingling In Feet After Anal With Condom Worried I Have HIV
- Vomiting After Fingering Worried I Have HIV
- White Bumps On Penis After Unprotected Sex Without Ejaculation Worried I Have HIV
- Bacteria That Causes Hepatitis B
- Can And Std Cause Mouth Ulcers?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.